Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 68, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2011, 6:48 AM CDT for Grant County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2011, 6:48 AM CDT (11:48 UTC)
- Expired
- Jul 15, 2011, 7:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Grant County, MN
The radar
The Aberdeen radar (KABR), 199 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:13 AM CDT | HAIL 1 | 1 N Barrett, MN | |
| Jul 15, 7:25 AM CDT | HAIL 1 | 3 N Herman, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
498 WUUS53 KFGF 151148 SVRFGF MNC051-151230- /O.NEW.KFGF.SV.W.0068.110715T1148Z-110715T1230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 648 AM CDT FRI JUL 15 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 730 AM CDT * AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ASHBY AND ERDAHL TO 4 MILES EAST OF CHARLESVILLE...MOVING TO THE SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BARRETT AROUND 700 AM CDT. HOFFMAN AROUND 715 AM CDT. FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN MINNESOTA MILE MARKER 77 AND MINNESOTA MILE MARKER 80... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4610 9578 4577 9577 4577 9623 4610 9621 TIME...MOT...LOC 1146Z 300DEG 29KT 4608 9577 4591 9614 WIND...HAIL 70MPH 1.00IN $$ GUST
2 follow-up statements
976 WWUS53 KFGF 151209 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 709 AM CDT FRI JUL 15 2011 MNC051-151230- /O.CON.KFGF.SV.W.0068.000000T0000Z-110715T1230Z/ GRANT MN- 709 AM CDT FRI JUL 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA UNTIL 730 AM CDT... AT 705 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR ERDAHL TO 6 MILES NORTHEAST OF HERMAN...MOVING TO THE SOUTHEAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... BARRETT BY 710 AM CDT AND HOFFMAN AROUND 725 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4585 9614 4598 9600 4610 9578 4577 9577 TIME...MOT...LOC 1208Z 300DEG 29KT 4597 9576 4587 9604 $$ GUST
498 WWUS53 KFGF 151228 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 728 AM CDT FRI JUL 15 2011 MNC051-151238- /O.EXP.KFGF.SV.W.0068.000000T0000Z-110715T1230Z/ GRANT MN- 728 AM CDT FRI JUL 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA WILL EXPIRE AT 730 AM CDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4585 9614 4598 9600 4610 9578 4577 9577 TIME...MOT...LOC 1228Z 300DEG 29KT 4586 9558 4577 9586 $$ GUST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:39 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 15, 3:39 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CDT FRI JUL 15 2011
.DISCUSSION...
THIS WILL BE SHORT GIVEN ONGOING SEVERE CONVECTION. LEFT EXIT
REGION OF 70 KT 300 HPA JET AND STRENGTHENING 850 HPA LOW-LEVEL
JET WILL COMBINE WITH MU CAPE IN EXCESS OF 2000 J/KG RESULTING IN
SEVERE THUNDERSTORMS. CURRENT COMPLEX ACROSS GRIGGS/BARNES COUNTY
EXPECTED TO DRIFT EASTWARD THIS MORNING AND GROW TO THE SOUTH
TOWARD GREATEST INSTABILITY. APPROACHING SURFACE WARM FRONT NEAR
ND/SD BORDER WILL PROVIDE AMPLE SHEAR FOR POSSIBLE TORNADOES...
ALTHOUGH PRIMARY THREATS ARE LARGE HAIL AND HEAVY RAIN GIVEN
PRECIPITABLE WATER VALUES NEAR TWO INCHES. SEVERE THUNDERSTORM
WATCH 646 WILL BE OUT UNTIL 15 UTC THIS MORNING FOR ALL OF THE
FORECAST AREA EXCEPT COUNTIES ALONG CANADIAN BORDER AND GRANT
COUNTY.
&&
.AVIATION...
IFR CEILINGS WITH SCATTERED THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST MID-MORNING. GUSTY AND ERRATIC WIND IS POSSIBLE NEAR ANY
THUNDERSTORM. CEILINGS SHOULD GRADUALLY IMPROVE THROUGH THE
DAY...BUT SCATTERED STORMS ARE STILL POSSIBLE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING FOR NDZ008-014>016-024-026>030-038-039-049-052>054.
MN...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING FOR MNZ001>009-013>017-022>024-027>032-040.
&&
ROGERSHazardous weather outlook, Jul 15, 4:25 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 425 AM CDT FRI JUL 15 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-160930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 425 AM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA EARLY THIS MORNING. SOME STORMS MAY BE SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL... STRONG WIND AND HEAVY RAIN. HOWEVER...A TORNADO OR TWO IS POSSIBLE MAINLY ACROSS THE SOUTHERN VALLEY NEAR THE SURFACE WARM FRONT. A BREAK IN ACTIVITY IS POSSIBLE LATER THIS MORNING AND EARLY AFTERNOON...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT INTO EARLY SUNDAY MORNING AND AGAIN SUNDAY NIGHT MAINLY ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY INTO NORTH CENTRAL MINNESOTA. TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO 100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER REPORTS ARE APPRECIATED. ROGERS
In the hours before
Local storm report, Jul 15, 6:14 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 AM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG VALLEY CITY 46.92N 98.01W
07/15/2011 BARNES ND LAW ENFORCEMENT
NUMEROUS REPORTS OF TREE BRANCHES AND POWERLINES DOWN
AROUND TOWN.
0430 AM FLOOD VALLEY CITY 46.92N 98.01W
07/15/2011 BARNES ND OTHER FEDERAL
WATER IN THE STREETS IN VALLEY CITY.
&&
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:03 AM CDT | Excessive Heat Watch | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more | 24 hr |
| Jul 15, 4:50 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 55 min |
| Jul 15, 5:00 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 43 min |
| Jul 15, 5:12 AM CDT | Tornado Warning | FGF | Wilkin | 39 min |
| Jul 15, 5:47 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 58 min |
| Jul 15, 6:59 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail, Wilkin | 8 hr |
| Jul 15, 3:15 PM CDT | Excessive Heat Warning | FGF | Becker, Clay, Clearwater, Grant, Hubbard, Mahnomen and 6 more | 5 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.